Many people today are on ADHD medications. ADHD awareness has grown considerably in the last couple of decades. But ADHD medications have one painful side effect that numerous people have not considered.
CBS news sheds light on the unusual side effect of ADHD drugs.
According to the Food and Drug Administration, “Medications used to treat attention deficit hyperactivity disorder (ADHD) that contain methylphenidate may cause long-lasting and potentially painful erections.”
“Methylphenidate treatments, which include Concerta, Methylin, Ritalin, Equasym XL, are a class of psychostiumulant drugs that affect the central nervous system. For patients that use these treatments, the prolonged erections, known as priapism, occur when blood flow gets stuck in the penis. While the side effect of extended erections is rare, the FDA is updating the drug's labels and patient medication guides to alert users to this potential side effect,” according to CBS.
Some patients experiencing this side effect were only twelve years old thus the FDA is warning parents about the issue.
The study included males ranging from the ages of eight to thirty-three years old. CBS explains, “Some patients experienced the erections after their dosage was increased, but others had them when they stopped taking the treatment.
Two of the patients needed surgery to reduce their erections. Strattera (atomoxetine), another ADHD medication, has also been known to cause long-term erections. The condition occurs more commonly in patients who take atomoxetine compared to those who take methylphenidate, but exact rates are unknown.”
An expert on this medication told CBS, “Although the effect is rare, the warning will at least draw attention to the potentially dangerous connection, not only in light of improved recognition and diagnosing of ADHD, but also in the misuse/abuse of those stimulant drugs.”